Alert archive / Michigan / Special Marine Warnings in 2021

Special Marine Warning 2, NWS Marquette, MI

May 22, 2021

NWS Marquette, MI issued this special marine warning at May 22, 2021, 8:49 PM EDT. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 22, 2021, 8:49 PM EDT (00:49 UTC)
Expired
May 22, 2021, 9:30 PM EDT
In force
41 min
Issued by
NWS Marquette, MI
Area
Storm-based polygon
Hail
0.75 in
Wind
34.0 mph

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this special marine warning went out at May 22, 8:13 PM EDT, 36 minutes earlier.

Area forecast discussion, May 22, 8:13 PM EDT, 36 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
813 PM EDT Sat May 22 2021

.SHORT TERM...(This evening through Sunday)
Issued at 319 PM EDT SAT MAY 22 2021

GOES 16 Water vapor imagery highlights an amplified pattern with
CONUS feeling the full effects of the current omega block; more
specifically, the UP is feeling the effects of being on the
western and northwestern edge of the ridge sitting over the
middle-Mississippi River Valley region. This southerly flow
pattern has kept the warm and moist conditions across our
forecast area today. Cloud cover over most of the region began
scattering out in the late morning hours due to height rises and
increasing subsidence. In the east, dinural driven CU aided by
enhanced low level convergence along the lake breeze boundary off
Lake Michigan has been observed and were even able to get a light
rain shower over Chippewa County. Given the continued clearing
trend thats expected this afternoon, expect temps to continue
climbing to near 80F across much of the forecast area. Some
exceptions will be along the immediate lakeshores of Lake
Michigan, where onshore flow is capping temps in the 60s.

Overnight a cold front will drop south into the region. Upstream
over Ontario and the Arrowhead, surface based instability around 1500
j/kg will feed convection and a line of showers and thunderstorms
are expected to move into Lake Superior. Looking upstream now,
shower activity has already started, but convective plumes are
fighting to overcome the cap in place. The lack of a pronounced LLJ
in the western parts of the lake should limit the thunderstorm's
ability to transition to elevated storms, but the recent HRRR runs
do suggest some 850mb 30kt winds may help maintain some of the
activity's organization over parts of the lake, at least enough to
bring a chance of showers and thunderstorms to the Keweenaw and
parts of Ontonagon and Gogebic counties. Post frontal precip across
eastern Minnesota may sustain shower activity a little longer in the
far west. With the passage of the cold front, winds will shift
northeast and overnight lows should fall into the 40s for most.
Parts of southern Menominee may be able to stay in the low 50s and
some lakeshore areas could see some high 30s.

The cold front is expected to stall out over northern Wisconsin as
another shortwave rounds the ridge. The better forcings look to
stay south of our forecast area but some scattered shower
activity across central and southern Upper Michigan looks
possible. A dramatic change in high temps is expected compared to
what we've observed the past few days. Many locations near Lake
Superior should top out in the mid- 40s. Further south and east,
50s are generally expected.

.LONG TERM...(Sunday night through Saturday)
Issued at 342 PM EDT SAT MAY 22 2021

Taking a broad look at the medium to extended forecast over the
forecast region will encompass several weather features affecting
the cwa with continued chances of rain showers and anomalously
warm/cool temperatures. A mid-latitude cyclone will occlude over the
Northern Plains, bringing another surge in warm surface temperatures
on Monday and Tuesday as the warm sector reaches the Great Lakes
once again. The secondary cold front from the occluded surface low
over northern Ontario will reach Upper Michigan by mid-week. This
will cause afternoon highs to be closer to seasonal averages from
mid-week to Friday, with gradual warming expected for a trend by
next weekend.

A strong, negatively tilted 500mb longwave trough will be positioned
over the Northern Rockies by Sunday evening, with strong upper level
ridging extending from the Mississippi Valley to the northwest over
Manitoba and Saskatchewan as it is on the downstream end of the
longwave trough. The upper level ridge axis will be to the west of
the Northern Great Lakes Sunday night, but the nose of warm air
aloft will be present from 700mb-850mb only. Mixing down to the
surface is not anticipated. At the surface, a 1030mb dome of High
pressure will be positioned over northern Ontario, creating
northeast to easterly flow overnight Sunday from the lake. A strong
nocturnal inversion will take place as the cool and moist flow from
the lake keeps surface temperatures comfortable across Upper
Michigan. It will make for a great night to leave your windows open
with regard to sleeping weather as the area has had several days of
anomalous humid conditions for mid to late May thus far.

This surface High will weaken by Monday morning as it quickly
propagates to Quebec. As this occurs, the semi-stationary cold front
that moved through Upper Michigan Sunday is expected to halt over
Lower Michigan, and begin to retreat back to the north. The upper
level ridge axis is anticipated to propagate over the northern Great
Lakes by Monday afternoon. Warm, southerly flow will begin to advect
toward Upper Michigan by Monday afternoon, causing a nice rebound in
afternoon highs compared to the chilly temperatures that will be
observed on Sunday. 850mb temperatures are in decent agreement with
+14C to +16C expected over Upper Michigan by Monday afternoon.  As
this warm front propagates over Upper Michigan, upper level dynamics
will become slightly more favorable for showers/isolated
thundershower development, albeit the signal remains low for
atmospheric forcing at this time. As of Saturday afternoon, the SPC
keeps the mention of a Marginal Risk for convective weather further
to the west, and outside of our cwa.

With the southerly flow expected to continue Monday night into
Tuesday, we will see humid conditions as overnight lows look to
decrease to near 60 degrees. This is in response to the occluded
surface low over the northern Manitoba/Ontario region. Scattered
showers to possible thundershowers are anticipated to continue
overnight Monday into early Tuesday as a weak cold front moves
through the area behind the warm front that approached the area on
Monday. The modified air mass will keep the area moist, and low
level clouds may take a short while to burn off by early afternoon.
Temperatures look to still be anomalously warm Tuesday afternoon as
850mb temperatures between +14C to +17C mix down to the surface via
southerly flow.

The more potent cold front will arrive between Tuesday afternoon
into early Wednesday as a strong surface low over northern Ontario
is modeled by 12Z Wednesday. We will continue to monitor this
weather system as it is appears to be modeled in good agreement with
medium range guidance at this time of inspection. Widespread showers
and convective initiation ahead of this cold front is favorable.
Still a bit far out to fine tune the possibility of weather strong
thunderstorms are favorable at this however.

Behind the cold front on Wednesday, much cooler conditions can be
expected. The exact placement of the coldest air at 850mb is still
not modeled well, with the GFS being the most aggressive. The Euro
and Canadian deterministic models appear to have the air mass
modified slightly as it treks over Lake Superior. This is not
uncommon, but the chilly air aloft at 850mb could reach 0C or
potentially even colder. This would keep the area slightly cooler as
compared to previous model runs 24 hours ago, with high temperatures
struggling to reach 60 degrees for Thursday and Friday as multiple
shortwaves will be riding along the upper level flow aloft between
Wednesday afternoon and next weekend. Will continue to adjust the
medium to extended forecast on the conservative side, but we could
see a rain/snow mix on Thursday night, with a brief period of light
snow showers over the interior west of Upper Michigan by Friday
morning if model agreement and timing of shortwaves next week.
Temperatures could get near or below the freezing mark for overnight
lows for the interior west to end this coming week, before a gradual
warming trend begins by next weekend.
&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 752 PM EDT SAT MAY 22 2021

VFR conditions will continue through much of this evening but then
a cold front will move across Lake Superior and Upper Michigan
later tonight and bring deteriorating conditions to all terminals
overnight. Some scattered showers will be possible as well, mainly
at KIWD and KCMX, with maybe an outside shot at a VCTS at KCMX.
With this cold front, a quick shift of the wind to the north or
northeast is expected. With this shift, expect conditions to
deteriorate to LIFR at KSAW and KIWD and IFR at KCMX late tonight,
but then slowly improve during the day on Sunday reaching MVFR in
the afternoon.
&&

.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 319 PM EDT SAT MAY 22 2021

Some shower and thunderstorm activity will be possible tonight as a
cold front moves through the region. South to southwesterly winds
will quickly become north to northeasterly. With the CAA and sharp
pressure rises that are expected, these northerly winds will
increase to near 30 knots by early Sunday morning across the north
and western parts of the lake. There's some uncertainty in how much
of these stronger winds will reach the surface, but higher reporting
platforms could see a few gale force gusts. Winds should settle
through the day, with the return to light winds below 20 knots by
Sunday evening. Winds are expected to increase again mid-week with
the passage of another cold front. At the moment, northwest gusts
near 30 knots are looking possible.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
None.
Lake Michigan...
None.
&&

SHORT TERM...JP
LONG TERM...BW
AVIATION...Voss
MARINE...JP
Hazardous weather outlook, May 22, 4:17 PM EDT, 4 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
417 PM EDT Sat May 22 2021

MIZ001>004-009-010-084-232030-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Gogebic-Iron-
Southern Houghton-
417 PM EDT Sat May 22 2021 /317 PM CDT Sat May 22 2021/

This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.

.DAY ONE...Tonight

There is a slight chance for thunderstorms tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is a slight chance for thunderstorms late Monday afternoon
over the far west.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

MIZ005>007-011>014-085-232030-
Marquette-Alger-Luce-Dickinson-Menominee-Delta-
Southern Schoolcraft-Northern Schoolcraft-
417 PM EDT Sat May 22 2021 /317 PM CDT Sat May 22 2021/

This Hazardous Weather Outlook is for portions of central Upper
Michigan.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is a slight chance for thunderstorms late Monday evening and
overnight into Tuesday morning for the central and east areas of
Upper Michigan.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LSZ162-240>251-263>267-232030-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
417 PM EDT Sat May 22 2021 /317 PM CDT Sat May 22 2021/

This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.

.DAY ONE...Tonight

A few isolated gale force gusts to 35 knots are possible for
higher reporting platforms.

There is a slight chance for thunderstorms tonight for the west
half of Lake Superior.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A few isolated gale force gusts to 35 knots are possible for the
west half of Lake Superior Sunday morning.

There is a slight chance for thunderstorms late Monday afternoon
in the far western lake.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-232030-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
417 PM EDT Sat May 22 2021

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

BW

Nearby

Special Marine Warnings in Michigan, 2021Every special marine warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.